Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 85, NWS Midland/Odessa, TX

September 19, 2014Ward County, Winkler County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 19, 2014, 11:10 PM CDT for Ward County, Winkler County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2014, 11:10 PM CDT (04:10 UTC)
Expired
Sep 20, 2014, 2:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 11:13 PM CDTFLASH FLOODPyote, TXWATER SEVERAL FEET DEEP OVER FARM TO MARKET ROAD 2335 IN PYOTE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WGUS54 KMAF 200410
FFWMAF
TXC475-495-200715-
/O.NEW.KMAF.FF.W.0085.140920T0410Z-140920T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1110 PM CDT FRI SEP 19 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN WARD COUNTY IN WEST TEXAS...
  SOUTHERN WINKLER COUNTY IN WEST TEXAS...

* UNTIL 215 AM CDT

* AT 1107 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  SIGNIFICANT FLASH FLOODING FROM THUNDERSTORMS IN PYOTE. 
  FARM TO MARKET ROAD IN PYOTE 2355 IS UNDER WATER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROY HURD
  MEMORIAL AIRPORT...MONAHANS SAND HILLS STATE PARK...
  WICKETT...PYOTE AND MONAHANS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

&&

LAT...LON 3176 10323 3181 10283 3159 10281 3145 10278
      3141 10323

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 6:36 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 19, 6:36 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
636 PM CDT Fri Sep 19 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR ceilings should become mostly MVFR around 06z and continue
through at least mid Saturday morning at the west Texas and
southeast New Mexico terminals. Scattered thunderstorms can be
expected the next 24 hours at most locations due to the remains of
tropical system and have added TEMPO groups for IFR conditions in
thunderstorms. The exceptions were KPEQ and KFST where confidence
was not as high, so included prob30 groups for MVFR conditions.
Looking for prevailing MVFR ceilings to become VFR during Saturday
afternoon.

12

&&

.PREV DISCUSSION... /ISSUED 236 PM CDT Fri Sep 19 2014/

DISCUSSION...

Major flooding occurring over southeast New Mexico, and the Upper
Trans Pecos in West Texas today.  A Flash Flood Watch is in effect,
and despite some downtrend in radar activity, the Watch will
continue though tonight.

Moderate rain showers continue to swirl around a Mesoscale
Convective Vortex (MCV) this afternoon, located over the central
Permian Basin.  A few lightning strikes were indicated over the
southern Permian Basin and over the Davis Mountains where some
heating has occurred.  However, hourly rainfall rates were topping
out around 0.25 inches at 19/20Z.  The remnant mid level circulation
of Odile was located over east central New Mexico this afternoon,
and is still discernible in water vapor and visible satellite
imagery.  Heating over the Davis/Glass Mountains will likely aid
scattered thunderstorm development in a moist uncapped environment
through max heating.  Just how much resultant convection will fill
in as it moves east/northeast remains to be seen.  Of more concern
will be whether another MCV develops/spins off, the remnant mid
level circulation form Odile tonight.  Since visible satellite is
indicating another such circulation near Alamogordo this afternoon,
think another round of showers and thunderstorms could develop.
Therefore, will keep likely PoPs going tonight along and north of
Interstate 10, and continue with the Flash Flood Watch until 20/12Z
since flash flood guidance values are very low due to heavy rainfall
over the last 36-48 hours.

The remnants of Odile are progged to move across the Texas Panhandle
tonight and Saturday, but then curl southwestward back over the
region Sunday as the upper ridge to the south resituates to the
west.  Have kept fairly high PoPs going Saturday due to the still
close proximity of this mid level circulation, but also on Sunday
when the circulation may very well be right over the region.  In
addition, a weak cold front will move into the region and provide a
low level focus for shower and thunderstorm development.  Although
we will not extend the Flash Flood Watch at this time, it is very
possible it may be extended Saturday, or reissued on Saturday night
or Sunday.  Temperatures will remain below normal for the next
several days since it will take awhile to evaporate all the moisture
and a low level thermal ridge will remain west of the region under
the westward building ua ridge.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
      Central Lea County...Eddy County Plains...Guadalupe
     Mountains of Eddy County...Northern Lea County...Southern
     Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

12

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 19, 2:21 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT FRI SEP 19 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
221 PM CDT FRI SEP 19 2014 /121 PM MDT FRI SEP 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE ANTICIPATED
AGAIN TODAY AND TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST
TEXAS...RESULTING IN FLASH FLOODING IN MANY AREAS.  AS A RESULT...A FLASH
FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...DAVIS...AND APACHE
MOUNTAINS...SOUTHEAST NEW MEXICO AND WESTERN LOW ROLLING PLAINS...VAN
HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...AND PERMIAN BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE
AREAS OVER THE PAST FEW DAYS...SO LITTLE ADDITIONAL RAINFALL WILL BE
NEEDED TO PROMOTE EFFICIENT FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS AND SMALL HAIL.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS RIVER...SUCH
AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN RIVERS...ROCKY ARROYO...
DARK CANYON...BLACK RIVER...DELAWARE RIVER...AND WALNUT CANYON WILL
REMAIN ELEVATED DUE TO HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE WEEKEND.  AS A RESULT..THE
FLASH FLOOD WATCH COULD BE EXTENDED THROUGH SATURDAY IF NOT SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND ARROYOS
WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 19, 8:59 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT FRI SEP 19 2014

TXZ058-074-075-200230-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
859 PM CDT FRI SEP 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EASTERN JEFF DAVIS...NORTH CENTRAL BREWSTER...
SOUTHEASTERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 930 PM
CDT...

A LINE OF STRONG THUNDERSTORMS PRODUCING HAIL AND STRONG WINDS
WAS LOCATED FROM JUST EAST OF A VERHALEN...BALMORHEA TO STAR
MOUNTAIN LINE...MOVING SOUTHEAST AT 10 MPH.

THESE STORMS WILL IMPACT INTERSTATE 10 IN EASTERN REEVES AND WEST
CENTRAL PECOS COUNTY AND STATE HIGHWAY 17 IN NORTHEAST JEFF DAVIS
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3136 10348 3106 10299 3057 10335 3049 10367
      3090 10397
TIME...MOT...LOC 0155Z 243DEG 6KT 3110 10348
Special weather statement, Sep 19, 10:10 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1010 PM CDT FRI SEP 19 2014

TXZ058-067-200345-
WARD-REEVES COUNTY AND UPPER TRANS PECOS-
1010 PM CDT FRI SEP 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL REEVES AND WESTERN WARD COUNTIES
UNTIL 1045 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
SOUTHEAST OF BARSTOW AT 1010 PM CDT...MOVING NORTHEAST AT 5 MPH.

THE AREA AFFECTED INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 40 AND
58.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3160 10338 3160 10321 3155 10314 3140 10309
      3131 10334 3147 10346
TIME...MOT...LOC 0310Z 243DEG 6KT 3143 10331
Special weather statement, Sep 19, 10:46 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1046 PM CDT FRI SEP 19 2014

TXZ060-067-200415-
WARD-WINKLER-
1046 PM CDT FRI SEP 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL WINKLER AND WESTERN WARD COUNTIES UNTIL 1115
PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED NEAR
PYOTE AT 1046 PM CDT...MOVING NORTHEAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3173 10319 3173 10303 3150 10293 3140 10321
      3156 10330
TIME...MOT...LOC 0346Z 243DEG 6KT 3152 10316

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Sep 19, 7:12 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves5 hr
Sep 19, 7:32 PM CDTFlash Flood WarningMAFDawson3 hr
Sep 19, 8:18 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
Sep 19, 8:59 PM CDTSpecial Weather StatementMAFReeves31 min
Sep 19, 9:10 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Sep 19, 10:10 PM CDTSpecial Weather StatementMAFWard35 min
Sep 19, 10:46 PM CDTSpecial Weather StatementMAFWard29 min
Sep 19, 11:27 PM CDTSpecial Weather StatementMAFWinkler33 min
Sep 19, 11:30 PM CDTFlash Flood WarningMAFAndrews, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 1:25 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 20, 1:35 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 20, 3:09 AM CDTAreal Flood AdvisoryMAFMartin3 hr
Sep 20, 4:31 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 5:38 AM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward11 hr
Sep 20, 7:04 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Sep 20, 9:48 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 10:16 AM CDTRiver Flood WarningMAFBrewster9 days
Sep 20, 10:43 AM CDTFlash Flood Warning EmergencyMAFBorden6 hr
Sep 20, 1:05 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 20, 1:23 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 20, 3:55 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward50 min
Sep 20, 4:14 PM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 4:27 PM CDTAreal Flood WarningMAFCrane, Ector, Loving, Midland, Pecos, Reeves and 3 more6 hr
Sep 20, 4:39 PM CDTFlash Flood WarningMAFReagan4 hr
Sep 20, 5:02 PM CDTAreal Flood WarningMAFBorden, Scurry14 hr
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio11 days
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio8 days
Sep 20, 6:03 PM CDTRiver Flood WarningMAFMitchell, Scurry47 hr
Sep 20, 6:32 PM CDTAreal Flood WarningMAFScurry7 hr
Sep 20, 6:47 PM CDTFlash Flood WarningMAFGlasscock, Howard, Martin, Midland3 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.